Alert archive / Ohio / River Flood Warnings in 2020

River Flood Warning 36, NWS Northern Indiana

January 27, 2020Defiance County, Fulton County, Williams County, Ohio

NWS Northern Indiana issued this river flood warning at Jan 27, 2020, 8:10 PM EST for Defiance County, Fulton County, Williams County, Ohio. It was in force for 56 hr.

The area

The outline as issued.

The facts

Issued
Jan 27, 2020, 8:10 PM EST (01:10 UTC)
Expired
Jan 30, 2020, 4:18 AM EST
In force
56 hr
Issued by
NWS Northern Indiana
Area
Storm-based polygon
Flood severity
Minor

Counties Defiance County, OH, Fulton County, OH, Williams County, OH

The radar

The Northern Indiana radar (KIWX), 109 km from the middle of the area, began a volume at 01:10 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The river

Written for the forecast point Tiffin River at Stryker (STRO1). The gauge peaked at 11.19 ft at Jan 28, 2020, 2:00 PM EST.

actionminormoderate81012141601/2801/2901/3001/31
Action stage
9 ft
Minor stage
11 ft
Moderate stage
15 ft
Major stage
16.5 ft

This gauge today: stage, forecast and historic crests

Stage from the USGS instantaneous record for site 04185000, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.

The text

As transmitted.

412 
WGUS43 KIWX 280110
FLWIWX


BULLETIN - IMMEDIATE BROADCAST REQUESTED
Flood Warning
National Weather Service Northern Indiana
810 PM EST Mon Jan 27 2020

...The National Weather Service in Northern Indiana has issued a 
Flood Warning for the following rivers...

  Tiffin River At Stryker affecting Defiance...Fulton and Williams 
  Counties

.Snow melt over the past few days has caused the Tiffin River at Stryker to rise. The river is expected to rise into minor flood stage.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Never drive vehicles through flooded areas. The water may be too deep
to allow safe passage. Never allow children to play in or near flood 
waters. Stay tuned to NOAA Weather Radio or local media for further 
statements and updated forecasts.

Detailed river forecasts and more information can be found on the 
internet at www.weather.gov/iwx under Rivers and Lakes. 

All times are in Eastern Time. This statement will be updated in 
about 24 hours or sooner if necessary.

&&

OHC039-051-171-290109-
/O.NEW.KIWX.FL.W.0036.200128T0110Z-200130T0600Z/
/STRO1.1.ER.200128T0100Z.200128T1200Z.200129T0600Z.NO/
810 PM EST Mon Jan 27 2020

The National Weather Service in Northern Indiana has issued a 

* Flood Warning for 
  The Tiffin River At Stryker
* until late Wednesday night.
* At 7 PM Monday the stage was 11.0 feet and rising.
* Minor flooding is forecast.
* Flood stage is 11.0 feet.
* Forecast...The river will rise above flood stage Monday evening and
  crest near 11.2 feet around 1 PM Tuesday January 28 and fall below
  flood stage around 1 AM Wednesday January 29.
* At 11.0 feet...Flooding of lowland areas around Stryker can be 
  expected.
* This crest compares to a previous crest of 10.9 feet which occurred 
  on Jun 1 2015.

&&

LAT...LON 4130 8444 4149 8446 4159 8439 4159 8429
      4130 8438                       

$$
5 follow-up statements
530 
WGUS83 KIWX 281437
FLSIWX


Flood Statement
National Weather Service Northern Indiana
937 AM EST Tue Jan 28 2020

...The Flood Warning has been extended for the following rivers...
 
  Tiffin River At Stryker affecting Defiance...Fulton and Williams 
  Counties 
 
.The Tiffin River at Stryker will continue to rise over the next 
12 hours before falling.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Never drive vehicles through flooded areas. The water may be too deep
to allow safe passage. Never allow children to play in or near flood 
waters. Stay tuned to NOAA Weather Radio or local media for further 
statements and updated forecasts.

Detailed river forecasts and more information can be found on the 
internet at www.weather.gov/iwx under Rivers and Lakes. 

All times are in Eastern Time. This statement will be updated in 
about 24 hours or sooner if necessary.

&&

OHC039-051-171-291437-
/O.EXT.KIWX.FL.W.0036.000000T0000Z-200130T0000Z/
/STRO1.1.ER.200128T0130Z.200128T1400Z.200129T0000Z.NO/
937 AM EST Tue Jan 28 2020

 The Flood Warning has been extended for
  The Tiffin River At Stryker
* until Wednesday evening.
* At 9 AM Tuesday the stage was 11.2 feet and rising.
* Minor flooding is occurring and Minor flooding is forecast.
* Flood stage is 11.0 feet.
* Forecast...The river will fall below the 11.0 foot flood stage 
  around  7 PM Tuesday January 28.
* At 11.0 feet...Flooding of lowland areas around Stryker can be 
  expected.
* This crest compares to a previous crest of 10.9 feet which occurred 
  on Jun 1 2015.

&&

LAT...LON 4130 8444 4149 8446 4159 8439 4159 8429
      4130 8438                       

$$
729 
WGUS83 KIWX 290214
FLSIWX


Flood Statement
National Weather Service Northern Indiana
913 PM EST Tue Jan 28 2020

...The Flood Warning has been extended for the following rivers...
 
  Tiffin River At Stryker affecting Defiance...Fulton and Williams 
  Counties 
 
...The Flood Warning continues for the following rivers... 

  North Branch Elkhart River at Cosperville affecting Noble County 
 
.The Tiffin River at Stryker is cresting and will begin its downward decent over the next 6-8 hours. The North Branch of the Elkhart River is expected to remain nearly steady. No river rises are expected.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Never drive vehicles through flooded areas. The water may be too deep
to allow safe passage. Never allow children to play in or near flood 
waters. Stay tuned to NOAA Weather Radio or local media for further 
statements and updated forecasts.

Detailed river forecasts and more information can be found on the 
internet at www.weather.gov/iwx under Rivers and Lakes. 

All times are in Eastern Time. This statement will be updated in 
about 24 hours or sooner if necessary.

&&

OHC039-051-171-300213-
/O.EXT.KIWX.FL.W.0036.000000T0000Z-200130T0900Z/
/STRO1.1.ER.200128T0130Z.200129T0100Z.200129T0900Z.NO/
913 PM EST Tue Jan 28 2020

 The Flood Warning has been extended for
  The Tiffin River At Stryker
* until late Wednesday night.
* At 8 PM Tuesday the stage was 11.2 feet and rising.
* Minor flooding is occurring and Minor flooding is forecast.
* Flood stage is 11.0 feet.
* Forecast...The river will fall below the 11.0 foot flood stage 
  around 4 AM Wednesday January 29.
* At 11.0 feet...Flooding of lowland areas around Stryker can be 
  expected.

&&

LAT...LON 4130 8444 4149 8446 4159 8439 4159 8429
      4130 8438                       

$$

INC113-300213-
/O.CON.KIWX.FL.W.0014.000000T0000Z-000000T0000Z/
/CPEI3.1.ER.200112T0145Z.200123T1915Z.000000T0000Z.UU/
913 PM EST Tue Jan 28 2020

The Flood Warning continues for
  The North Branch Elkhart River at Cosperville
* until further notice.
* At 8 PM Tuesday the stage was 6.0 feet and steady.
* Minor flooding is forecast.
* Flood stage is 6.0 feet.
* Forecast...The river will remain around the flood stage.
* At 6.0 feet...Water approaches some houses around Skinner Lake, 
  especially along State Road 8.

&&

LAT...LON 4150 8570 4152 8568 4149 8559 4150 8544
      4149 8543 4144 8555             

$$
557 
WGUS83 KIWX 291601
FLSIWX


Flood Statement
National Weather Service Northern Indiana
1101 AM EST Wed Jan 29 2020

...The Flood Warning has been extended for the following rivers...
 
  Tiffin River At Stryker affecting Defiance...Fulton and Williams 
  Counties 
 
.The Tiffin river at Stryker is forecast to exit flood stage
this afternoon.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Never drive vehicles through flooded areas. The water may be too deep
to allow safe passage. Never allow children to play in or near flood 
waters. Stay tuned to NOAA Weather Radio or local media for further 
statements and updated forecasts.

Detailed river forecasts and more information can be found on the 
internet at www.weather.gov/iwx under Rivers and Lakes. 

All times are in Eastern Time. This statement will be updated in 
about 24 hours or sooner if necessary.

&&

OHC039-051-171-301600-
/O.EXT.KIWX.FL.W.0036.000000T0000Z-200130T1800Z/
/STRO1.1.ER.200128T0130Z.200129T0100Z.200129T1800Z.NO/
1101 AM EST Wed Jan 29 2020

 The Flood Warning has been extended for
  The Tiffin River At Stryker
* until Thursday afternoon.
* At 10 AM Wednesday the stage was 11.1 feet and steady.
* Minor flooding is occurring and Minor flooding is forecast.
* Flood stage is 11.0 feet.
* Forecast...The river will fall below the 11.0 foot flood stage 
  around  1 PM Wednesday January 29.
* At 11.0 feet...Flooding of lowland areas around Stryker can be 
  expected.

&&

LAT...LON 4130 8444 4149 8446 4159 8439 4159 8429
      4130 8438                       

$$
967 
WGUS83 KIWX 300107
FLSIWX


Flood Statement
National Weather Service Northern Indiana
807 PM EST Wed Jan 29 2020

...The Flood Warning has been extended for the following rivers...
 
  Tiffin River At Stryker affecting Defiance...Fulton and Williams 
  Counties 
 
.The river has crested and is slowly falling. The river level is
expected to fall below flood stage by sunrise.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Never drive vehicles through flooded areas. The water may be too deep
to allow safe passage. Never allow children to play in or near flood 
waters. Stay tuned to NOAA Weather Radio or local media for further 
statements and updated forecasts.

Detailed river forecasts and more information can be found on the 
internet at www.weather.gov/iwx under Rivers and Lakes. 

All times are in Eastern Time. This statement will be updated in 
about 24 hours or sooner if necessary.

&&

OHC039-051-171-310017-
/O.EXT.KIWX.FL.W.0036.000000T0000Z-200131T0017Z/
/STRO1.1.ER.200128T0130Z.200129T0100Z.200130T0017Z.NO/
807 PM EST Wed Jan 29 2020

 The Flood Warning has been extended for
  The Tiffin River At Stryker
* until Thursday evening.
* At 7 PM Wednesday the stage was 11.0 feet and falling.
* Minor flooding is occurring.
* Flood stage is 11.0 feet.
* Forecast...The river will fall below the 11.0 foot flood stage 
  by 7 AM Thursday January 30.
* At 11.0 feet...Flooding of lowland areas around Stryker can be 
  expected.

&&

LAT...LON 4130 8444 4149 8446 4159 8439 4159 8429
      4130 8438                       

$$
236 
WGUS83 KIWX 300918
FLSIWX


Flood Statement
National Weather Service Northern Indiana
418 AM EST Thu Jan 30 2020

...The Flood Warning is cancelled for the following rivers...
 
  Tiffin River At Stryker affecting Defiance...Fulton and Williams 
  Counties
 
.The river has fallen below flood stage. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Never drive vehicles through flooded areas. The water may be too deep
to allow safe passage. Never allow children to play in or near flood 
waters. Stay tuned to NOAA Weather Radio or local media for further 
statements and updated forecasts.

Detailed river forecasts and more information can be found on the 
internet at www.weather.gov/iwx under Rivers and Lakes. 

All times are in Eastern Time. This statement will be updated in 
about 24 hours or sooner if necessary.

&&

OHC039-051-171-300948-
/O.CAN.KIWX.FL.W.0036.000000T0000Z-200131T0017Z/
/STRO1.1.ER.200128T0130Z.200129T0100Z.200130T0100Z.NO/
418 AM EST Thu Jan 30 2020

The Flood Warning is cancelled for
  The Tiffin River At Stryker
* At 3 AM Thursday the stage was 10.9 feet
* Flood stage is 11.0 feet.
* The river fell below flood stage yesterday evening.
* Forecast...The river will fall to near 10.7 feet around  7 AM 
  Thursday January 30.
* At 11.0 feet...Flooding of lowland areas around Stryker can be 
  expected.


&&

LAT...LON 4130 8444 4149 8446 4159 8439 4159 8429
      4130 8438                       

$$

What forecasters said that day

The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Northern Indiana wrote its last area forecast discussion before this river flood warning went out at Jan 27, 6:36 PM EST, 1 hour 34 minutes earlier.

Area forecast discussion, Jan 27, 6:36 PM EST, 1 hour 34 minutes before
Area Forecast Discussion
National Weather Service Northern Indiana
636 PM EST Mon Jan 27 2020

.SYNOPSIS...
Issued at 351 PM EST Mon Jan 27 2020

A wintry mix of snow, drizzle, and freezing drizzle is possible
overnight into Tuesday, with the best chances near Lake Michigan
and west of interstate 69. Patchy fog is possible overnight. Low
temperatures will fall into the upper 20s and low 30s. Highs
Tuesday will rise into the mid to upper 30s. Dry conditions are
expected Tuesday night into Friday, with high temperatures in the
mid to upper 30s and low 40s.

&&

.SHORT TERM...(This Evening through Tuesday)
Issued at 351 PM EST Mon Jan 27 2020

Well if you're anything like me, you are getting kind of cranky
regarding the extensive cloud cover and overall dreary conditions
this week. I wish I could offer some hope, but it looks like we're
stuck with this through at least the short term. Expect ongoing
light snow showers and drizzle/freezing drizzle to continue
overnight into Tuesday, particularly as another shortwave sinks
southward across the area. With slightly colder air in the wake of
this wave, we'll also see some lake enhancement. There may be a lull
in the precipitation this evening, but expect an uptick once again
around 6z as the shortwave approaches. With temperatures dropping
into the upper 20s and low 30s we'll see more of a snow/freezing
drizzle situation overnight into Tuesday morning. I'm a little
nervous as soundings suggest a lean towards freezing drizzle, which
is reasonable given lack of moisture aloft. If the precipitation
materializes as expected and is more freezing drizzle, we could see
some travel impacts overnight into the morning commute. Kept ice
accumulation at little to none for now (mainly in the northwest),
and added a mention in the HWO. The overnight shift may need to
issue an SPS if p-type is more freezing drizzle than snow, so
monitor for updates. Otherwise, patchy fog is once again possible in
the southwest overnight.

&&

.LONG TERM...(Tuesday Night through Monday)
Issued at 351 PM EST Mon Jan 27 2020

An upper level ridge and eventually surface high pressure build from
west to east starting Tuesday night and continuing into Thursday.
This will keep conditions dry, but mostly cloudy skies will probably
persist (sorry). There is potential (particularly further east) for
some scattered cloud cover on Thursday...so some of us may see the
sun again. High temperatures will be in the low to mid 30s and
overnight lows will fall into the 20s.

Models continue to disagree on the overall upper level pattern
Friday into late Sunday morning, so forecast confidence is low. At
some point, another upper level low (or trough depending on model)
will once again cross the Great Lakes region, bringing chances for
rain and snow. Temperatures look to be in the upper 30s and low 40s
during the day, and drop into the low 30s overnight. Maintained
consensus pops at this point given lower confidence.

There is better model agreement Sunday afternoon into Monday
however, with another upper level ridge building in. Expect dry
conditions with highs in the low 40s and lows in the 30s.

&&

.AVIATION...(For the 00Z TAFS through 00Z Tuesday Evening)
Issued at 554 PM EST Mon Jan 27 2020

IFR/MVFR ceilings to persist throughout the 00Z TAF cycle within
NW flow aloft. Main concern for this TAF cycle is potential for
lake enhanced snow/freezing drizzle. A lull in lake enhanced snow
chances are expected for KSBN for the first couple hours of this
TAF as a surface trough shifts winds more northerly. A few flakes
can't be ruled out for KFWA as this surface trough nears.

By 6z, a shortwave dropping across the upper Midwest is forecast
to be nearing northern Indiana. The resulting WNW/NW flow aloft
from this shortwave will allow for adequate fetch across Lake MI
for LES to impact KSBN. Forecast soundings show that p-types could
be a mixture of snow and freezing drizzle as the DGZ will lack
sufficient moisture for effective ice nucleation. With that being
said, models may be struggling to encapsulate the magnitude of
cooling within the cloud layer given the convective nature. This
would result in a far greater chance for p-types being
predominately snow (a distinct possibility given similar initial
hour forecast soundings for areas currently receiving snow). For
this issuance will go with SHSN for the prevailing weather and a
TEMPO for -FZDZSN at the onset of precip before the column cools.
These precip chances persist into the late morning hours on
Tuesday.

For KFWA, confidence in LES reaching the terminal is low, but
will insert a vicinity mention as some patchy freezing drizzle
can't entirely be ruled out. Another impact for KFWA during the
overnight hours is patchy ground fog, from the snowpack, will
likely keep visby low past sunrise.

Beyond 15z, models show a trend of improvement in ceilings and
visby under a weakly building ridge. Despite this, will likely
withhold an improvement to VFR.

&&

.IWX WATCHES/WARNINGS/ADVISORIES...
IN...NONE.
MI...NONE.
OH...NONE.
LM...NONE.
&&

SYNOPSIS...MCD
SHORT TERM...MCD
LONG TERM...MCD
AVIATION...CM

Visit us at www.weather.gov/iwx

Follow us on Facebook...Twitter...and YouTube at:
www.facebook.com/NWSNorthernIndiana
www.twitter.com/nwsiwx
www.youtube.com/NWSNorthernIndiana
Hazardous weather outlook, Jan 27, 3:57 PM EST, 4 hours 13 minutes before
Hazardous Weather Outlook
National Weather Service Northern Indiana
357 PM EST Mon Jan 27 2020

INZ003>009-012>018-020-022>027-032>034-MIZ077>081-OHZ001-002-004-005-
015-016-024-025-282100-
La Porte-St. Joseph IN-Elkhart-Lagrange-Steuben-Noble-De Kalb-Starke-
Pulaski-Marshall-Fulton IN-Kosciusko-Whitley-Allen IN-White-Cass IN-
Miami-Wabash-Huntington-Wells-Adams-Grant-Blackford-Jay-Berrien-
Cass MI-St. Joseph MI-Branch-Hillsdale-Williams-Fulton OH-Defiance-
Henry-Paulding-Putnam-Van Wert-Allen OH-
357 PM EST Mon Jan 27 2020 /257 PM CST Mon Jan 27 2020/

This Hazardous Weather Outlook is for northern Indiana, southwest
Michigan and northwest Ohio.

.DAY ONE...This afternoon and tonight.

A wintry mix of light snow and patchy freezing drizzle is expected
tonight, mainly near Lake Michigan and west of Interstate 69. This
may cause some slick spots on roads.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

A wintry mix of light snow and patchy freezing drizzle is expected
Tuesday morning, including the morning commute. The best chances will
be near Lake Michigan and west of Interstate 69. This may cause some
slick spots on roads.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

LMZ043-046-282100-
New Buffalo MI to St Joseph MI-Michigan City IN to New Buffalo MI-
357 PM EST Mon Jan 27 2020

This Hazardous Weather Outlook is for the nearshore waters of
southeastern Lake Michigan.

.DAY ONE...This afternoon and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

MCD

Nearby

River Flood Warnings in Ohio, 2020Every river flood warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.